Results 1 to 2 of 2

Thread: Citalopram and imodium - is it safe?

  1. #1

    Citalopram and imodium - is it safe?

    Hi all, I was just wondering if anyone has any experience of taking citalopram and imodium (loperamide) together. I have googled to see if there are any interactions but not a whole lot comes up.

    The only thing that comes up is on drugs.com and it says:

    "Using excessive doses of loperamide can cause serious and potentially fatal complications such as irregular heart rhythm and cardiac arrest, and the risk may be increased when combined with other medications that can also cause cardiac problems such as citalopram. You may also be more susceptible if you have a heart condition called congenital long QT syndrome, other cardiac diseases, conduction abnormalities, or electrolyte disturbances (for example, magnesium or potassium loss due to severe or prolonged diarrhea or vomiting). Do not exceed the dose and frequency or duration of use of loperamide recommended on the product label or prescribed by your doctor. Talk to your doctor if you have any questions or concerns. You should seek immediate medical attention if you develop sudden dizziness, lightheadedness, fainting, shortness of breath, or heart palpitations during treatment with these medications, whether together or alone. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor."

    I have cardiophobia (although no diagnosed heart problems) and am on 10mg of citalopram so it does worry me slightly.

  2. #2
    Join Date
    Jan 2017
    Posts
    3,218

    Re: Citalopram and imodium - is it safe?

    Quote Originally Posted by WildChinchilla View Post
    "Using excessive doses of loperamide can cause serious and potentially fatal complications such as irregular heart rhythm and cardiac arrest, and the risk may be increased when combined with other medications that can also cause cardiac problems such as citalopram.
    The import part of the sentence is the first 3 words, "using excessive doses". Loperamide is often used to ease SSRI induced diarrhoea and when taken as directed is unlikely to cause problems in otherwise healthy people.

    I have cardiophobia (although no diagnosed heart problems) and am on 10mg of citalopram so it does worry me slightly.
    If this becomes an issue then ask your GP to prescribe an alternative such as diphenoxylate.
    __________________
    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Citalopram - is it safe?
    By AnxiousJen in forum Citalopram / Celexa
    Replies: 4
    Last Post: 07-07-17, 09:03
  2. Safe to take Citalopram and Mirtazapine at night?
    By EvilZombie in forum General Anxiety / Generalised anxiety disorder (GAD)
    Replies: 5
    Last Post: 05-12-14, 13:49
  3. is citalopram safe
    By Dizzydoll in forum Citalopram / Celexa
    Replies: 3
    Last Post: 03-09-12, 21:09
  4. is citalopram safe when pregnant?
    By AJS in forum Citalopram / Celexa
    Replies: 2
    Last Post: 24-01-11, 18:21
  5. Citalopram and taking vitamins?? safe??
    By nineteen in forum Citalopram / Celexa
    Replies: 9
    Last Post: 25-11-09, 11:32

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •